Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS North Platte, NE

June 20, 2020Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2020, 9:29 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 9:29 PM CDT (02:29 UTC)
Expired
Jun 20, 2020, 10:45 PM CDT
In force
76 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 165 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KLBF 210229
SVRLBF
NEC015-089-210345-
/O.NEW.KLBF.SV.W.0124.200621T0229Z-200621T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
929 PM CDT Sat Jun 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Holt County in north central Nebraska...
  Boyd County in north central Nebraska...

* Until 1045 PM CDT.

* At 929 PM CDT, a severe thunderstorm was located over Gross, or
  near Spencer, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Butte, Lynch, Gross, Bristow, Anoka, Monowi, Scottville,
  Redbird State Wildlife Management Area, Spencer Dam, Midway,
  Dorsey, Parshall Bridge State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 192 and 223.
 Highway 12 between mile markers 112 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9844 4293 9841 4288 9831 4269 9831
      4256 9867 4299 9893 4300 9850
TIME...MOT...LOC 0229Z 325DEG 16KT 4292 9858 

HAIL...1.25IN
WIND...60MPH
 
$$

Kulik
3 follow-up statements
683 
WWUS53 KLBF 210238
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
938 PM CDT Sat Jun 20 2020

NEC015-089-210345-
/O.CON.KLBF.SV.W.0124.000000T0000Z-200621T0345Z/
Holt NE-Boyd NE-
938 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN HOLT AND BOYD COUNTIES...

At 936 PM CDT, a severe thunderstorm was located over Gross, or 8
miles northeast of Spencer, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Monowi, Scottville,
Redbird State Wildlife Management Area, Spencer Dam, Midway, Dorsey,
Parshall Bridge State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 192 and 223.
 Highway 12 between mile markers 112 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9844 4293 9841 4288 9831 4269 9831
      4256 9867 4299 9893 4300 9850
TIME...MOT...LOC 0236Z 294DEG 13KT 4293 9856 

HAIL...1.75IN
WIND...60MPH
 
$$

Kulik
949 
WWUS53 KLBF 210257
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
957 PM CDT Sat Jun 20 2020

NEC015-089-210345-
/O.CON.KLBF.SV.W.0124.000000T0000Z-200621T0345Z/
Holt NE-Boyd NE-
957 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES...

At 957 PM CDT, a severe thunderstorm was located over Lynch, or 9
miles east of Spencer, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam, Midway, Dorsey,
Scottville and Redbird State Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 199 and 223.
 Highway 12 between mile markers 120 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9844 4293 9841 4288 9831 4269 9831
      4258 9861 4299 9884 4300 9850
TIME...MOT...LOC 0257Z 321DEG 9KT 4285 9851 

HAIL...1.75IN
WIND...60MPH
 
$$

Kulik
655 
WWUS53 KLBF 210341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1041 PM CDT Sat Jun 20 2020

NEC015-089-210351-
/O.EXP.KLBF.SV.W.0124.000000T0000Z-200621T0345Z/
Holt NE-Boyd NE-
1041 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4293 9844 4293 9841 4288 9831 4269 9831
      4258 9861 4299 9884 4300 9850
TIME...MOT...LOC 0341Z 325DEG 16KT 4270 9837 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:19 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 6:19 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CDT Sat Jun 20 2020

The forecast challenge is pops as the upper low over south central
Canada is slow to move east through Monday. At 2 PM CT the surface
analysis showed a trough extending southwest from over the northwest
sandhills to the Sidney. A lone thunderstorm developed west of
Chappell and dissipated while moving east. Models in good agreement
isolated thunderstorms to redevelop in the west and move eastward
through 9 pm with the surface trough east to a line from near
Valentine south to Mullen and Stapleton at 7 pm.  Moisture pooling
in advance of the surface trough resulting in MUCAPE values over
3000 J/Kg and 0-1km CAPE values from 1200-1750 J/kg generally east
of Highway 83 to fuel storm development late this afternoon and
evening. While cloudy at the start of the day, clouds cleared with
steep lapse rates across the area. Short-term models create a spread
where forecast trends toward a line of thunderstorms forming

Storms that develop will begin to exit the area by 10 pm with the
threat for severe storms ending for tonight. Tonight low
temperatures will drop into the 50s throughout with a few locales in
eastern Boyd, Holt and Wheeler counties in the lower 60s by
daybreak.

Sunday into Sunday night an elongated area of low pressure will
extend from the northern into the central plains. The chance for
thunderstorms increase with the heating of the day and shortwaves
embedded into the upper low. There is a marginal risk for severe
storms Sunday evening. High temperatures Sunday will reach into the
80s north to lower 90s in the far southwest.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 20 2020

Little change in the weather pattern Monday and Tuesday as the upper
lows influence lingers for isolated to scattered thunderstorms and
cooler temperatures. By midweek the upper ridge strengthens
across the intermountain region to the west and builds eastward
for a break in the convection. Then Thursday and Friday the threat
for storm development returns. A frontal system will move east
and south across the central Plains with convection daily.
Temperatures trend upwards through the week from the upper 70s at
the start to the middle 80s by weeks end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 619 PM CDT Sat Jun 20 2020

Showers and scattered thunderstorms will continue to develop across
portions north central Nebraska through the evening. For the most
part, thunderstorms are expected to remain east of both terminals.
However, an isolated thunderstorm cannot be completely ruled out.
Will keep thunderstorm mention out of the prevailing forecast for
now as confidence in impacting either terminal remains low.
Otherwise, a dry forecast is in store for the region. Some gusty
winds are also possible Sunday afternoon at KLBF with gusts up to 20
knots expected.

&&

.HYDROLOGY...
Issued at 319 PM CDT Sat Jun 20 2020

High flow will linger on the North Platte River at North Platte as
releases from Kingsley Dam continue. The river gauge will
fluctuate near 5.7 feet through Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Kulik
HYDROLOGY...Keck
Hazardous weather outlook, Jun 20, 8:37 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
837 PM CDT Sat Jun 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-220145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
837 PM CDT Sat Jun 20 2020 /737 PM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will remain possible this evening mainly
east of the line from Ainsworth to Broken Bow through midnight. A
strong or severe storm is possible, but widespread severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible Sunday and Monday, mainly affecting
north central Nebraska. An isolated strong or severe storm is
possible Sunday along and east of a line from Broken Bow to
Bassett. Large hail and wind damage are the severe weather
hazards. The risk of severe weather Monday appears low at this
time.

Scattered thunderstorms are also possible Thursday and Friday.
The risk of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor/Meltzer

In the hours before

Local storm report, Jun 20, 6:45 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             11 W TAYLOR             41.76N 99.60W
06/20/2020  M1.00 INCH       LOUP               NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Jun 20, 6:48 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 W CALLAWAY            41.29N 100.05W
06/20/2020  M1.75 INCH       CUSTER             NE   TRAINED SPOTTER

&&

TKECK
Special weather statement, Jun 20, 7:23 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Sat Jun 20 2020

NEZ026>028-038-210115-
Loup NE-Custer NE-Garfield NE-Blaine NE-
723 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...SOUTHWESTERN
GARFIELD...NORTHEASTERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL
815 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Victoria Springs State Recreation Area, or 14 miles
south of Brewster, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Sargent, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Walworth, Big Oak Canyon, Divide Hill, Gates and
Kent Diversion Dam State Wildlife Management Area.

This includes Highway 183 between mile markers 112 and 128.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.

LAT...LON 4165 9987 4183 9986 4183 9921 4174 9920
      4174 9921 4157 9921
TIME...MOT...LOC 0023Z 272DEG 14KT 4174 9977

Jacobs
Local storm report, Jun 20, 7:29 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NNE BREWSTER            41.94N 99.86W
06/20/2020  E1.25 INCH       BLAINE             NE   TRAINED SPOTTER

&&

SMELTZER
Local storm report, Jun 20, 7:43 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 WNW ARNOLD            41.45N 100.28W
06/20/2020  M1.25 INCH       LOGAN              NE   PUBLIC

            CORN WAS PARTIALLY STRIPPED.

&&

SJACOBS
Local storm report, Jun 20, 7:48 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 N OCONTO              41.22N 99.76W
06/20/2020  E1.00 INCH       CUSTER             NE   PUBLIC

&&

SMELTZER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSpecial Weather StatementLBFLoup52 min
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningLBFCuster25 min
Jun 20, 8:35 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt55 min
Jun 20, 10:46 PM CDTAreal Flood AdvisoryLBFBoyd6 hr
Jun 21, 4:15 PM CDTSpecial Weather StatementLBFCherry45 min
Jun 21, 6:06 PM CDTSpecial Weather StatementLBFDeuel, Garden, Sheridan39 min
Jun 21, 6:09 PM CDTSpecial Weather StatementLBFGosper51 min
Jun 21, 6:36 PM CDTSpecial Weather StatementLBFArthur, Grant24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.